Hail, Pipestone
- When
- June 19, 7:56 PM CST
- Where
- Pipestone County, 0.85 mi NE of Trosky
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.890, -96.260
Hail was accompanied by heavy rain.
Thunderstorms produced three quarter inch diameter hail at Trosky, in Pipestone County in southwest Minnesota, on the evening of June 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced three quarter inch diameter hail at Trosky, in Pipestone County in southwest Minnesota, on the evening of June 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 5:44 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 644 PM CDT WED JUN 19 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 315 PM CDT WED JUN 19 2013 SHORTWAVE CONTINUES TO WORK ACROSS THE AREA THIS AFTERNOON. MODIFIED SOUNDINGS SUGGEST CAP SHOULD BE BROKEN BY THIS POINT. HOWEVER CURRENT CU FIELD IS CLEARLY BEING CHOKED OFF. GUESS IS THAT DRY AIR ALOFT ENTRAINING INTO THE UPDRAFT...COMBINING WITH SLIGHTLY WARMER MID LEVEL TEMPS THAN MODELED IS THE CULPRIT. ALSO THE LACK OF ANY LOW LEVEL FOCUS FOR STORMS TO GET GOING. STILL THINK THE THREAT WARRANTS ISOLATED TO SCATTERED MENTION IN THE GRIDS THROUGH THIS EVENING...AS STILL COULD GET SOMETHING AS WE CONTINUE TO DESTABILIZE AHEAD OF THE COOLING MID LEVEL TEMPERATURES ASSOCIATED WITH THE WAVE. SMALL HAIL AND WIND GUSTS TO 45 MPH CONTINUE TO BE THE MAIN THREATS WITH ANY STORM THAT IS ABLE TO FORM. LOW LEVEL JET REALLY PICKS UP TONIGHT RESULTING IN STRONG THETAE ADVECTION AND ELEVATED THUNDERSTORM THREAT. MODEL CONSENSUS IS THAT MOST LIKELY AREA FOR THIS CONVECTION TO FORM WOULD BE NORTH OF OUR CWA CLOSER TO THE NOSE OF THE JET AND COOLER MID LEVEL TEMPERATURES. IF THIS CONVECTION BECAME ORGANIZED AND WAS ABLE TO ESTABLISH A SURFACE CONNECTION...IT WOULD FOLLOW THE CORFIDI VECTORS SOUTH SOUTHEAST INTO OUR CWA. WHILE IF OT STAYS MAINLY ELEVATED IT WILL FOLLOW MORE OF THE MEAN LAYER WIND AND GO NORTHEAST. WILL HAVE TO WATCH WHAT CA FORM IN NORTHWEST OR NORTH CENTRAL SOUTH DAKOTA AS THE LOW LEVEL JET KICKS IN AND HOW IT STARTS MOVING. BEST CHANCE OF SEEING SOMETHING APPEARS TO BE SOUTHWEST MINNESOTA BASED ON THE ABOVE POTENTIAL STORM MOTIONS...AND WILL KEEP THE HIGHER CHANCE POPS THERE. UNCERTAINTY CONTINUES INTO THURSDAY. SEEMS LIKE WE WILL HAVE TO DEAL WITH SOME LEFTOVER CLOUD COVER FROM WHATEVER HAPPENS TONIGHT...AND POSSIBLY SOME STRATOCU THAT FORMS WITH OUR STRONG SOUTHEAST FLOW. COMBINED THIS WITH A PRETTY DECENT CAP...AND CONVECTION DURING THE AFTERNOON SEEMS UNLIKELY. 12Z NAM WAS REALLY THE ONLY MODEL AGGRESSIVE WITH QPF ON THURSDAY...AND EVEN THE NAM HI RES VERSION IS DRY. THUS WENT AHEAD AND LOWERED POPS. WILL KEEP THE SLIGHT CHANCE TO CHANCE GIVEN UNCERTAINTY. CAP DOES WEAKEN AS YOU GET EAST...SO THAT APPEARS TO BE THE AREA THAT WOULD HAVE THE BEST SHOT. CAPE AND SHEAR PROFILES APPEAR FAVORABLE FOR SEVERE WEATHER IF A STORM IS ABLE TO FORM...BUT AGAIN THIS SEEMS LIKE A LOWER PROBABILITY EVENT AT THIS TIME...AT LEAST THROUGH 0Z. HIGHS ARE TRICKY...AND WILL DEPEND ON CLOUD COVER. OUR PREVIOUS FORECAST WAS ABOVE CONSENSUS...AND WHILE THIS MAKES ME A LITTLE UNCOMFORTABLE GIVEN CLOUD COVER CONCERNS...IT DOES NOT TAKE MUCH SUN FOR OUR TEMPS TO JUMP RAPIDLY. THUS ENDED UP NOT CHANGING THE GOING FORECAST MUCH AT ALL WITH REGARDS TO TEMPERATURES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 315 PM CDT WED JUN 19 2013 THURSDAY NIGHT SHOULD SEE A FEW THUNDERSTORMS DEVELOP IN ACROSS THE AREA WITH THE BETTER CHANCE IN SOUTHWEST MINNESOTA. CAPPING WILL LIKELY PLAY A ROLE IN KEEPING THUNDERSTORMS AT BAY SO ONLY LOW POPS OVER THE WESTERN AND SOUTHERN PARTS OF THE CWA. PARTS OF SOUTHWEST MINNESOTA MAY BE FIGHTING OFF A WORKED OVER ATMOSPHERE BUT IF SOME DECENT HEATING CAN OCCUR CAPE...AROUND 2000 J/KG AND SFC TO 3 KM BULK SHEAR VALUES OF ABOUT 30 TO 35 KNOTS WOULD SUPPORT A FEW SEVERE THUNDERSTORMS. OTHERWISE BREEZY AND A BIT HUMID WITH LOWS FROM THE UPPER 60S TO LOWER 70S. BY FRIDAY THE BETTER CHANCES FOR THUNDERSTORMS WILL BE IN THE FAR EASTERN CWA NEAR THE INSTABILITY AXIS AND THE VEERED LOW LEVEL JET WHILE ANOTHER CHANCE WILL EXIST NEAR AND BEHIND THE FRONT IN THE FAR WESTERN CWA. BY LATE AFTERNOON AND EARLY EVENING THE ATMOSPHERE BECOMES FAVORABLE FOR SEVERE THUNDERSTORMS...ESPECIALLY IN THE NORTHERN CWA WHERE THE CAP IS MUCH LOWER. CAPE VALUES LIKELY TO APPROACH 3000 J/KG WITH SHEAR VALUES NOT OVERLY IMPRESSIVE. REGARDLESS EXPECT A FEW SEVERE STORMS NORTH OF INTERSTATE 90 LATE FRIDAY AFTERNOON AND FRIDAY NIGHT AS +14 AT 700MB LIKELY TO BE A LITTLE TOO WARM IN THE SOUTH TO ALLOW ANY UPDRAFTS TO GET GOING. HIGHS FRIDAY FROM NEAR 95 IN SIOUX CITY TO THE MID 80S ALONG HIGHWAY 14. LOWS FRIDAY NIGHT AGAIN VERY WARM AND MAINLY UPPER 60S TO LOWER 70S. WILL CONTINUE THE THOUGHTS THAT MOST OF THE ACTIVITY WILL BE NORTH AND WEST OF THE AREA ON SATURDAY WITH A BURLY CAP IN PLACE AND THE AREA BEGINNING TO GET INTO MORE OF A DEEP SOUTHERLY FLOW REGIME WITH LITTLE CONVERGENCE. THE BETTER CHANCES WILL BE ALONG A FRONT IN CENTRAL SOUTH DAKOTA. WILL GO WITH HOT AND BREEZY CONDITIONS...HIGHS FROM THE MID 80S T MID 90S...THEN LOWS AGAIN SATURDAY NIGHT UPPER 60S TO LOWER 70S. FOR THE PERIOD SUNDAY THROUGH WEDNESDAY...AN UPPER LEVEL WAVE WILL PASS NORTH OF THE AREA SUNDAY NIGHT INTO MONDAY WHICH WILL CONTINUE THE THREAT FOR A FEW THUNDERSTORMS. AFTER THIS THE MODELS BEGIN TO DIVERGE A BIT BUT STILL SUPPORT A RELATIVELY FAST WEST TO SOUTHWEST FLOW ALOFT ACROSS NORTH DAKOTA INTO SOUTHERN CANADA. THIS SHOULD START TO DECREASE THE THREAT FOR THUNDERSTORMS A BIT AS THE AREA COULD GET DEEPER INTO THE WARM AND DRY AIR ALOFT. HOWEVER THE GFS AND ECMWF BOTH BRING A WAVE THROUGH MONDAY NIGHT...MORE VIGOROUS ON THE GFS...SO NO GREAT CERTAINTY THAT IT WILL BE DRY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 644 PM CDT WED JUN 19 2013 ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE PERIOD...WITH BETTER CHANCES FAVORING AREAS ALONG AND EAST OF THE JAMES RIVER. MVFR-IFR VISIBILITY AND/OR CEILINGS WILL BE POSSIBLE WITH ANY STORMS THAT DO DEVELOP...ESPECIALLY THOSE DURING THE DAY THURSDAY. HOWEVER ASIDE FROM ONGOING STORMS JUST NORTH AND EAST OF KFSD AT THE START OF THE PERIOD...CONFIDENCE IN TIMING/COVERAGE OF STORMS IS TOO LOW TO INCLUDE TSRA MENTION IN TAFS AT THIS TIME. MODELS CONTINUE TO SHOW POTENTIAL FOR MVFR STRATOCU TO DEVELOP IN THE EARLY MORNING HOURS ON THURSDAY IN INCREASINGLY MOIST LOW LEVEL FLOW. WITH NO HINT OF THIS CURRENTLY UPSTREAM...WILL STICK WITH PRIMARILY VFR CONDITIONS IN THE TAFS THROUGH THE MORNING...BUT HAVE ADDED A PERIOD OF MVFR CEILINGS TO KHON/KFSD IN THE AFTERNOON WITH BETTER POTENTIAL FOR CUMULUS DEVELOPMENT AT LOWER HEIGHTS THAN HAS BEEN SEEN THE PAST FEW DAYS. FINALLY...INCREASING LOW LEVEL JET ACROSS THE AREA TONIGHT COULD LEAD TO A PERIOD OF LLWS. BOUNDARY LAYER MAY REMAIN COUPLED JUST ENOUGH TO LIMIT THREAT...BUT HAVE ADDED LLWS TO KHON WHERE THE CORE OF THE LOW LEVEL JET WILL BE STRONGEST OVERNIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHENARD LONG TERM...08 AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT WED JUN 19 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 346 PM CDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON AND EVENING MAINLY EAST OF THE JAMES RIVER VALLEY. IF ANY STORMS CAN DEVELOP...NONE ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY MORNING AND EARLY AFTERNOON ARE NOT LIKELY TO BECOME SEVERE. HOWEVER BY LATE AFTERNOON AND EARLY EVENING A FEW STORMS COULD DEVELOP AND BRING THE THREAT FOR SEVERE WEATHER. THE BETTER CHANCE FOR THIS IS ACROSS SOUTHWEST MINNESOTA WHERE GOLF BALL SIZED HAIL AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. PARTS OF EASTERN SOUTH DAKOTA AND NORTHWEST IOWA COULD SEE AN ISOLATED THUNDERSTORM WHICH COULD ALSO BECOME SEVERE...BUT WARM AIR ALOFT MAY PRECLUDE ANY DEVELOPMENT. SEVERE THUNDERSTORMS WILL AGAIN THREATEN THE AREA ON SATURDAY NIGHT...ESPECIALLY NORTH OF INTERSTATE 90. A FEW OF THESE THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE OF GOLF BALLS AS WELL AS WIND GUSTS TO 70 MPH. BY SUNDAY THE BETTER CHANCES WILL BE ACROSS NORTHWEST IOWA BUT THE SEVERE THREAT WILL BE LIMITED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 50 km away, was scanning. The volume nearest the first event began at 01:56 UTC.
1 hail. Local standard time, as filed.
Hail was accompanied by heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455181.